Tramadol is becoming a mainstay in the treatment of pain, especially now that opioids have come under such scrutiny. But the FDA warns that this medication can interact with many other drugs to trigger a potentially life-threatening reaction called serotonin syndrome. Tremors from tramadol could be an early warning sign that this reader is poised for a dangerous adverse reaction.
Q. I have been on tramadol (50mg 3 times a day) for a couple of years due to back pain. I had surgery on my back last November and suffered complications.
For a while I was taking a double dose of tramadol and now my tremors are so bad I can hardly type. This email was almost impossible.
In addition to tramadol (my regular dose), I am taking bupropion SR and escitalopram. I have trouble sleeping and cannot get more than three hours sleep at a time. I’ve been taking mirtazapine or alprazolam to help me sleep.
Last night I took both to try to get a solid night’s sleep but I woke with a horrible headache. I almost passed out when I tried to stand up.
Does this sound possibly like serotonin syndrome? My job is clerical in nature and if I cannot type due to tremors, I’m unable to do my job.
A. You are taking three drugs (tramadol, escitalopram and mirtazapine) that can affect the brain chemical serotonin. The combination might well lead to excess amounts of this neurotransmitter. That could trigger serotonin syndrome.
Serotonin Syndrome and Tremors from Tramadol:
Symptoms of serotonin syndrome include agitation, tremor, confusion, uncontrollable muscle contractions, incoordination, rapid pulse, nausea, vomiting, diarrhea, and elevated blood pressure. In extreme cases people may experience hallucinations or fall into a coma.
Please note that tremors from tramadol could be an early warning signal that serotonin syndrome is close at hand. The FDA warns that when tramadol is combined with certain other medications:
“a potentially life-threatening serotonin syndrome may occur with concomitant use of serotonergic drugs such as SSRIs, SNRIs, TCAs, MAOIs, and triptans.”
The FDA loves its alphabet soup of drugs. In essence, the FDA is referring to antidepressant drugs and migraine medicines with those acronyms.
Mirtazapine (Remeron) and escitalopram (Lexapro) are both antidepressants and would fall within the FDA’s warnings.
Other Side Effects Besides Tremor from Tramadol:
- Dizziness, vertigo, sleepiness, speech disorders
- Digestive discomfort, heartburn, nausea, vomiting, constipation
- Headache, agitation, nervousness, anxiety, agitation, tremor, spasticity, hallucinations
- Incoordination, hyper reflexes, seizures
Stories from Readers:
Anne from New Zealand shared this story about tramadol:
“My partner takes tramadol and sometimes takes large doses. When he does he gets muscles spasms, chronic itching, paranoia, can’t hear well, can’t speak well, has difficulty urinating, doesn’t sleep for 24 to 36 hours and makes strange sounds like he has tourettes. He also has conversations with himself in babble talk. He has had at least 2 seizures.”
Charlotte in Plano, TX offers this tramadol interaction report:
“My husband took tramadol after a lithotripsy procedure to break up a kidney stone. He was on sertraline along with other drugs to treat his Alzheimers disease. After just one dose he became so agitated (including extreme paranoia and terrifying hallucinations) that I was advised to take him to the emergency room.
“It took both my son and me along with a tech to control him from ripping out tubes, etc., and leaving. It took three injections of both Valium and some other sedative that we were told would put him out within 10-15 minutes. His eyes never closed. We finally brought him home where the nightmare began of his getting out of bed and falling numerous times.
“I was told that he was allergic to the tramadol. Neither the prescribing physician nor the hospital staff connected the dots between the sertraline and tramadol.”
Stopping Tramadol is No Easy Matter:
Do NOT stop any of your medications suddenly, especially tramadol. The withdrawal can be terrifying.
Over 500 people have commented on tramadol side effects and withdrawal at this link. When Stephen in Sebring, Florida stopped tramadol he experienced anxiety, irritability, shivering, headaches, sleeping difficulties, nightmares, flu-like symptoms, hallucinations, unusual thoughts and aggressiveness.
Another visitor didn’t get his tramadol refill over a weekend and experienced:
“Tremors, shivers, shakes, restless legs and sweating so bad my bed would be drenched and I couldn’t sleep at all. My body hurt worse than any flu and I was so sick I couldn’t eat for days.”
You can read more about this reaction here. That is why it is so important not to stop any of the meds abruptly!
Please consult your doctor and pharmacist and ask them to check for drug interactions. They may be able to design a gradual taper for your medications so that you will no longer suffer tremors from tramadol.